Quillen–Suslin theorem

Quillen–Suslin theorem "Serre's problem" redirects here. For other uses, see Serre's conjecture (disambiguation). Quillen–Suslin theorem Field Commutative algebra Conjectured by Jean-Pierre Serre Conjectured in 1955 First proof by Daniel Quillen Andrei Suslin First proof in 1976 The Quillen–Suslin theorem, also known as Serre's problem or Serre's conjecture, is a theorem in commutative algebra concerning the relationship between free modules and projective modules over polynomial rings. In the geometric setting it is a statement about the triviality of vector bundles on affine space.

The theorem states that every finitely generated projective module over a polynomial ring is free.

Contents 1 History 1.1 Background 2 Generalization 3 Notes 4 References History Background Geometrically, finitely generated projective modules over the ring {displaystyle R[x_{1},dots ,x_{n}]} correspond to vector bundles over affine space {displaystyle mathbb {A} _{R}^{n}} , where free modules correspond to trivial vector bundles. This correspondence (from modules to (algebraic) vector bundles) is given by the 'globalisation' or 'twiddlification' functor, sending {displaystyle Mto {widetilde {M}}} (cite Hartshorne II.5, page 110). Affine space is topologically contractible, so it admits no non-trivial topological vector bundles. A simple argument using the exponential exact sequence and the d-bar Poincaré lemma shows that it also admits no non-trivial holomorphic vector bundles.

Jean-Pierre Serre, in his 1955 paper Faisceaux algébriques cohérents, remarked that the corresponding question was not known for algebraic vector bundles: "It is not known whether there exist projective A-modules of finite type which are not free."[1] Here {displaystyle A} is a polynomial ring over a field, that is, {displaystyle A} = {displaystyle k[x_{1},dots ,x_{n}]} .

To Serre's dismay, this problem quickly became known as Serre's conjecture. (Serre wrote, "I objected as often as I could [to the name]."[2]) The statement does not immediately follow from the proofs given in the topological or holomorphic case. These cases only guarantee that there is a continuous or holomorphic trivialization, not an algebraic trivialization.

Serre made some progress towards a solution in 1957 when he proved that every finitely generated projective module over a polynomial ring over a field was stably free, meaning that after forming its direct sum with a finitely generated free module, it became free. The problem remained open until 1976, when Daniel Quillen and Andrei Suslin independently proved the result. Quillen was awarded the Fields Medal in 1978 in part for his proof of the Serre conjecture. Leonid Vaseršteĭn later gave a simpler and much shorter proof of the theorem which can be found in Serge Lang's Algebra.

Generalization A generalization relating projective modules over regular Noetherian rings A and their polynomial rings is known as the Bass–Quillen conjecture.

Note that although {displaystyle GL_{n}} -bundles on affine space are all trivial, this is not true for G-bundles where G is a general reductive algebraic group.

Notes ^ "On ignore s'il existe des A-modules projectifs de type fini qui ne soient pas libres." Serre, FAC, p. 243. ^ Lam, p. 1 References Serre, Jean-Pierre (March 1955), "Faisceaux algébriques cohérents", Annals of Mathematics, Second Series, 61 (2): 197–278, doi:10.2307/1969915, JSTOR 1969915, MR 0068874 Serre, Jean-Pierre (1958), "Modules projectifs et espaces fibrés à fibre vectorielle", Séminaire P. Dubreil, M.-L. Dubreil-Jacotin et C. Pisot, 1957/58, Fasc. 2, Exposé 23 (in French), MR 0177011 Quillen, Daniel (1976), "Projective modules over polynomial rings", Inventiones Mathematicae, 36 (1): 167–171, doi:10.1007/BF01390008, MR 0427303 Suslin, Andrei A. (1976), Проективные модули над кольцами многочленов свободны [Projective modules over polynomial rings are free], Doklady Akademii Nauk SSSR (in Russian), 229 (5): 1063–1066, MR 0469905. Translated in "Projective modules over polynomial rings are free", Soviet Mathematics, 17 (4): 1160–1164, 1976. Lang, Serge (2002), Algebra, Graduate Texts in Mathematics, vol. 211 (Revised third ed.), New York: Springer-Verlag, ISBN 978-0-387-95385-4, MR 1878556 An account of this topic is provided by: Lam, T. Y. (2006), Serre's problem on projective modules, Springer Monographs in Mathematics, Berlin; New York: Springer Science+Business Media, pp. 300pp., ISBN 978-3-540-23317-6, MR 2235330 Categories: Commutative algebraTheorems in abstract algebra

Si quieres conocer otros artículos parecidos a Quillen–Suslin theorem puedes visitar la categoría Commutative algebra.

Deja una respuesta

Tu dirección de correo electrónico no será publicada.


Utilizamos cookies propias y de terceros para mejorar la experiencia de usuario Más información